Hail, Clarke
- When
- March 2, 4:39 PM CST to 4:41 PM CST
- Where
- Clarke County, Cunningham
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.880, -88.070
Severe thunderstorms produced large hail and a funnel cloud across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe thunderstorms produced large hail and a funnel cloud across portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 2, 3:51 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CST FRI MAR 2 2012
...SEVERE WEATHER POTENTIAL WILL INCREASE ACROSS MUCH OF THE REGION
THROUGH EARLY SATURDAY MORNING...
.SHORT TERM (TODAY THROUGH SUNDAY)...THE MAIN FOCUS FOR THIS SHORT
TERM PERIOD WILL BE ON THE INCREASING SEVERE WEATHER POTENTIAL AHEAD
OF AND ALONG AN APPROACHING COLD FRONT. AT MID-AFTERNOON...SURFACE
LOW PRESSURE WAS DEEPENING ACROSS EASTERN ILLINOIS/WESTERN INDIANA IN
ADVANCE OF A POTENT SHORTWAVE TROUGH THAT WAS APPROACHING THE
MISSISSIPPI AND OHIO VALLEY REGIONS. AN ASSOCIATED COLD FRONT
STRETCHED ACROSS SOUTHEASTERN MISSOURI...CENTRAL ARKANSAS...THE
ARKLATEX REGION...AND THEN SOUTHWESTWARD ACROSS CENTRAL TEXAS. OUR
FORECAST AREA REMAINS IN THE WARM SECTOR IN ADVANCE OF THIS
SYSTEM...WITH RICH LOW LEVEL GULF MOISTURE /DEWPOINTS IN THE 60S/
CONTINUING TO SPREAD NORTHWARD THROUGH THE REGION. A SERIES OF
SHORTWAVE TROUGHS WITHIN THE WEST/SOUTHWEST FLOW ALOFT IS ALREADY
INTERACTING WITH THE MOIST LOW LEVEL AIRMASS...ALONG WITH AN
INCREASINGLY UNSTABLE ATMOSPHERE /SBCAPES ON THE ORDER OF 1000-2000
J/KG/...TO AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF SOUTHEAST MISSISSIPPI...AND PORTIONS OF
SOUTHWEST/SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
AFTERNOON. SCATTERED TO NUMEROUS STORMS WILL CONTINUE TO DEVELOP INTO
THE EVENING HOURS. THE MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH
STRONG DEEP LAYER SHEAR TO SUPPORT A FEW SUPERCELLS ACROSS THE
REGION THIS EVENING...AND WE WILL MAINTAIN SEVERE MENTION IN THE
GRIDS AND HWO. THE COLD FRONT IS EXPECTED TO ENTER NORTHWESTERN
PORTIONS OF THE AREA AROUND OR JUST BEFORE MIDNIGHT...BEFORE PUSHING
SOUTHEASTWARD ACROSS THE FORECAST AREA DURING THE EARLY MORNING HOURS
SATURDAY. WE ARE STILL ANTICIPATING A LINE OF THUNDERSTORMS TO
ACCOMPANY THE FRONT...WITH THE BEST COVERAGE TO INITIALLY AFFECT
SOUTHEAST MISSISSIPPI...AND SOUTHWESTERN AND SOUTH CENTRAL ALABAMA
THROUGH THE OVERNIGHT HOURS...BEFORE THE BETTER COVERAGE SHIFTS
EASTWARD TO INCLUDE THE WESTERN FLORIDA PANHANDLE EARLY TO MID
MORNING SATURDAY. AS MENTIONED...SEVERE POTENTIAL HAS BEEN INCLUDED
IN THE WEATHER GRIDS. THE PRIMARY SEVERE HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL..BUT THERE WILL STILL BE A LOW PROBABILITY FOR A
FEW TORNADOES. INSTABILITY WILL GRADUALLY DECREASE BY LATE SATURDAY
MORNING...BUT A CHANCE OF RAIN/SHOWERS WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH SATURDAY AFTERNOON AND EVENING...BEFORE DRIER
MID LEVEL AIR ARRIVES AND DECREASES RAIN CHANCES SUNDAY. COOLER AIR
WILL ARRIVE BEHIND THE FRONT SATURDAY MORNING...AND TEMPERATURES MAY
ACTUALLY DECREASE AS THE DAY PROGRESSES. COOL TEMPERATURES ARE
EXPECTED SATURDAY NIGHT AND SUNDAY AS SURFACE HIGH PRESSURE RIDGING
BUILDS IN. /21
.LONG TERM (MONDAY THROUGH FRIDAY)...DRY NORTHWESTERLY TO ZONAL FLOW
ALOFT LOOKS TO PREVAIL THROUGH AT LEAST WEDNESDAY. POPS WILL REMAIN
CLOSE TO NIL DURING THIS TIME FRAME WITH LITTLE IN THE WAY OF CLOUD
COVER EXPECTED. TEMPERATURES SHOULD MODERATE TO A FEW DEGREES ABOVE
NORMAL MONDAY THROUGH WEDNESDAY. THE EVOLUTION AND TRACK OF THE NEXT
UPPER LEVEL TROUGH WILL NEED TO BE MONITORED DURING THE LATTER HALF
OF NEXT WEEK. MEDIUM RANGE SOLUTIONS ARE IN DISAGREEMENT WITH THIS
NEXT FEATURE...BUT INCREASING SOUTHWESTERLY FLOW ALOFT AND ANOTHER
APPROACHING FRONTAL BOUNDARY MAY BRING ANOTHER INCREASING CHANCE OF
PRECIPITATION BY THE NEXT THURSDAY OR FRIDAY TIME FRAME. WE LEFT
MINIMAL POPS IN PLACE WITH NO MENTION OF RAIN FOR NOW...BUT WILL
CONTINUE TO LOOK FOR BETTER CONTINUITY WITH LATER RUNS. /21
&&
.AVIATION...OVERALL OUTLOOK FOR THE NEXT 18 OR SO HOURS IS VFR FOR
THE FIRST FEW HOURS WITH SCT SHRA/TSRA THROUGH THE PERIOD.
INCREASING CONVECTIVE COVERAGE THROUGH LATER THIS EVENING AND
OVERNIGHT. A SQUALL LINE WILL CROSS THE NORTHWEST COUNTY WARNING
AREA AROUND 2200 CST TONIGHT PASSING THROUGH THE SOUTHEAST PART OF
THE AREA AROUND 0900 SATURDAY. AVIATION INTERESTS SHOULD PLAN ON
SEEING SAID SQUALL LINE PASSING MOB/BFM BEGINNING AROUND 0400 CST
AND PNS AROUND 0600 CST ENDING WITH A 2 HOUR WINDOW ENDING 0600 CST
AND 0800 CST RESPECTIVELY. APPROXIMATE DURATION 45 MINUTES TO MORE
THAN AN HOUR WITH BELOW LIFR CONDITIONS AND VARIABLE GUSTY WIND.
CONVECTION WILL LESSEN SIGNIFICANTLY AROUND MOB/BFM APPROX 0800 TO
1000 CST AND PNS ABOUT 1000 TO 1200 CST. /77
.MARINE...A VIGOROUS STORM SYSTEM OVER THE OHIO VALLEY TODAY WILL
MOVE INTO THE GREAT LAKES BRINGING A STRONG FRONT TO THE MARINE AREA
BY LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE MARITIMES SATURDAY
MORNING WITH A STRONG NORTH WIND BEHIND IT. THE WIND WILL LAST
THROUGH SUNDAY MORNING AND A SMALL CRAFT ADVISORY IS NOW IN EFFECT.
WINDS AND SEAS WILL DECREASE SUNDAY INTO MONDAY AS A HIGH BUILDS
OVER THE NORTHERN GULF.
SEAS WERE DERIVED PRIMARILY USING THE BRETSCHNEIDER METHOD BUT
BLENDED WITH CALCULATIONS FROM THE SWAN MODEL FOR THE FIRST 72
HOURS. /77
&&
.FIRE WEATHER...WARM AND MOIST SOUTHERLY FLOW WILL CONTINUE THROUGH
TONIGHT WITH EXCELLENT RECOVERY EXPECTED AREA WIDE. A COLD FRONT WILL
BRING A WIND SHIFT TO THE NORTHWEST AND NORTH LATE TONIGHT AND EARLY
SATURDAY MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
ACROSS THE REGION THROUGH SATURDAY. MINIMUM RH VALUES WILL REMAIN
WELL ABOVE 50 PERCENT ACROSS THE REGION SATURDAY. DRIER AIR WILL
MOVE INTO THE REGION SUNDAY AND MONDAY...WITH AFTERNOON RELATIVE
HUMIDITY VALUES FALLING INTO THE MID 20 TO LOWER 30 PERCENT RANGE.
/21
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 62 62 37 65 / 80 70 30 00
PENSACOLA 66 66 40 65 / 60 80 60 00
DESTIN 66 67 43 62 / 60 80 60 05
EVERGREEN 61 62 38 65 / 80 60 30 05
WAYNESBORO 51 57 35 65 / 90 50 10 05
CAMDEN 53 57 37 64 / 80 60 20 05
CRESTVIEW 65 67 38 66 / 60 80 60 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO NOON SUNDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 419 PM CST FRI MAR 2 2012 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-032230- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 419 PM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE TONIGHT INTO EARLY SATURDAY MORNING AS A COLD FRONT ADVANCES ACROSS THE REGION. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE OVERNIGHT. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SEVERE THREAT WILL END SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL LIKELY BE REQUESTED THROUGH EARLY SATURDAY MORNING. GMZ630-650-655-670-675-032230- MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 419 PM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA LATE TONIGHT...BRINGING AN INCREASING CHANCE OF THUNDERSTORMS. INCREASE IN WIND AND SEAS ARE LIKELY IN THE VICINITY OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT NOON SATURDAY THROUGH NOON SUNDAY FOR STRONG OFFSHORE WINDS BEHIND THE FRONT. SEAS AS HIGH AS 7 TO 9 FEET ARE EXPECTED OVERNIGHT SATURDAY INTO SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
436 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL YELLOW BLUFF 31.97N 87.47W
03/02/2012 E0.88 INCH WILCOX AL EMERGENCY MNGR
&&
JOEMThe Mobile radar (KMOB), 134 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373843, 373842, 373844.